HomeAnswersCardiologysleep disorderWhy do I get dizzy and light-headed when I stand up?

Why do I feel dizzy and light-headed when I stand up?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Rohit Jain

Medically reviewed by

Dr. K. Shobana

Published At January 10, 2018
Reviewed AtFebruary 19, 2024

Patient's Query

Hi doctor,

I am a 54 year old male. I do not smoke or drink. I do regular exercises. For the last seven years, I was suffering from sudden sleep disturbance with following symptoms such as breathlessness, palpitation and chest congestion. I underwent the following tests: ECG, chest X-ray, echocardiography, exercise stress test, pulmonary function test, VIDAS PL, MRI scan of brain and sleep apnea test. All the above tests were normal. At last, I was diagnosed as having acid reflux symptoms and accordingly on doctor's advise I took proton pump inhibitors for about four months (Topacid 40 mg, Nexapro 40 mg, and Perinorm CD). The medication is discontinued and with the change of lifestyle (like light dinner, breathing exercise, etc.) I was able to control the symptoms effectively. But, occasionally I was experiencing irregular heart rhythms and on a medical Specialist's advise I took Prolol TR 40 mg for two months and after a satisfactory result, the specialist advised me to discontinue the medicine. Now, the present episodes (as described below) compelled me to seek opinion and advice. Occasionally, I am feeling dizziness, breathing difficulty on a lighter side, blurriness on the eyes, chest congestion, etc.These symptoms are quite evident when I bent my head while doing exercise (not always). Last week, while doing a breathing exercise on a sitting posture and when suddenly changed the posture by getting up, I almost fainted, but recovered instantaneously. But afterward, I felt weakness in the legs and arms, cold, breathlessness, etc. I play badminton for one to two hours daily without any problem. My B-12 and hemoglobin levels are satisfactory and BP is normal in the range 85 to 130 Hg for the last five years without medication. There is no history of diabetes or cholesterol.

Answered by Dr. Rohit Jain

Hello,

Welcome to icliniq.com.

I have gone through your details and I have the following inputs: First of all, you have gone through a lot of tests which were not needed in your case, but since everything is normal, that is reassuring. Your symptoms can be related to a few problems as I understand. The first one is, of course, GERD (gastroesophageal reflux disease) for which you have taken treatment. The problem with your treatment was - Perinorm is a medicine which is not used these days due to its side effects called as extrapyramidal symptoms. It causes dizziness and imbalance in some people. So, your present symptoms might be an after effect of that medicine. You should continue PPI (proton pump inhibitors) because once you have GERD, it would never get normal and the medicine should be continued for very long. You have mentioned that you have irregular heartbeats. This is a serious and complicated issue if this really is seen. You might be "feeling" this but if we can see this in our tests then this should be immediately treated. How to catch this? A normal ECG will not tell irregularities if it is sub-clinical or if it is occasional like in your case. We have to study the ECG (electrocardiogram) patterns of one full day continuously to find this out. So, go for a test called as Holter study to find if you have dysrhythmias of any kind and once treated, your symptoms will vanish. You have mentioned that you feel dizzy and faint when you stand up and then recover. This is a typical symptom of orthostatic hypotension which means, your BP falls as soon as you stand up and then the heart recovers it in seconds. This is a common problem and we need to find the cause for this. It can be age-related or organ related, or it can be due to a blockage in carotid arteries, etc. It is difficult to pinpoint the cause till we examine you and then the tests are done according to what we find. I would suggest that you take a print of these points to a cardiologist in your area and tell him to look for all this. You will surely hit the correct diagnosis and get treated easily. None of the above problems are tough to treat. Hope that was helpful.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Rohit Jain
Dr. Rohit Jain

Internal Medicine

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy